Could the wrong dose of carbidopa/Levadopa worsen Parkinson's symptoms?

2 answers | Last updated: Oct 15, 2016
1275 asked...

My mom has had Parkinson's for about 8 or 9 years. Recently she was given the wrong strength carbidopa/Levadopa by the pharmacy for about 4 months. She was given the time released formula. This is not suppose to be given but every 4 hours. She was taking it every 2-1/2 hours thinking it was the kind that goes into her system immediately.

After taking these incorrect medication for about 3 months she started having freezing - but not your normal Parkinson's freezing I've been reading about. If you don't catch her she will fall and has no control like sitting quickly. She goes into a weird stare and you know to grab her. My question is, could this possibly be from taking the wrong medication?

She is back on the correct medication but is still having these episodes. She has fluctuations in blood pressure but it has been normal when this happens. Thanks for your help. I'm so worried!


Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

Unfortunately, this happens more frequently than it should. Typically, when this happens, two things result. One is that the sinemet CR is not absorbed as fully as the regular sinemet (only about 60%) so that patients can feel "undertreated" or like their dose is suddenly lower or doesn't "kick-in." Second, the CR doses, which last longer seem to "stack" a bit and patients can get a lot of dyskinesias. In the case of your mom, however, these episodes seem very unusual for what we usually see when this happens. In addition, it doesn't sound like the "freezing" with stutter steps and then a fall like we normally see in PD after a number of years. If he blood pressure is normal in these cases (which is often a culprit), other possibilites could include small seizures or cardiac arrythmias. Its worth speaking to her doctor about this and undergoing other testing to ensure that something else (non-PD related) isn't going on.


Community Answers

Sopher's mom answered...

Dear 1275--We had a similar experience with my husband--after several years of taking mostly the CR, my husband switched neurologists and is now taking mostly regular sinemet. It took months before he was finally stabilized at a dose that seems to give him more on time--and fewer balance problems and freezing. (He has not had dyskenisias since DBS surgery.) It's always hard to know what symptoms are due to the disease progressing, or incorrect dosage, or as the doctor suggested, from a non-PD cause. I hope you can get her checked out soon for other things, best of luck to you and your mom.